Hail, Livingston
- When
- July 5, 1:10 PM EST
- Where
- Livingston County, 2 mi WNW of Fowlerville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.681, -84.106
Severe thunderstorms developed over the region during the late afternoon hours of July 5th. There were numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Severe thunderstorms developed over the region during the late afternoon hours of July 5th. There were numerous reports of large hail and damaging winds. The most intense winds occurred along a path stretching from just south of Saginaw to just north of Pontiac. These intense thunderstorm winds, gusting as high as 70 MPH, brought down many large trees. Remarkably, only a few homes sustained minor damages. There were also reports of large hail, some the size of ping pong balls. Numerous trees were also blown down across Livingston County, especially around the Fowlerville area. By sunset, the atmosphere became less capable of supporting severe thunderstorms and the event was over. No injuries were reported. At least 50 thousand customers lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 5, 12:45 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 145 PM EDT THU JUL 5 2007 .AVIATION... PRIMARY CONCERNS REVOLVE AROUND THUNDERSTORMS THIS AFTERNOON. A VOLATILE ENVIRONMENT WILL SUPPORT THE DEVELOPMENT OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL BE DEVELOPING OVER SOUTHEAST MICHIGAN...MAKING IT DIFFICULT TO PINPOINT THE EXACT LOCATION AND TIMING OF DEVELOPMENT. THE BEST TIMING WILL BE HIGHLIGHTED IN THE TAFS BETWEEN 20 AND 23Z AT ALL TERMINALS...AS THIS WILL BE THE TIME OF DAY WHERE HEATING AND UPPER LEVEL SUPPORT WILL BE THE GREATEST. IFR VISIBILITIES WILL BE POSSIBLE IN THUNDERSTORMS WITH THE THREAT OF HAIL AND STRONG WIND GUSTS WITH THE STRONGEST CELLS. THEREAFTER...BENIGN CONDITIONS WILL SETTLE INTO THE REGION AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION ON FRIDAY. && .PREV DISCUSSION...ISSUED 1136 AM EDT THU JUL 5 2007 UPDATE... PREVIOUS FORECAST IS RIGHT ON TRACK. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE POSSIBILITY THAT SOME OF THE STRONGER CELLS COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. THE 12Z DTX SOUNDING INDICATED A MODERATE DEGREE OF INSTABILITY. A COLD POOL ALOFT AS LED TO MUCH STEEPER LAPSE RATES TODAY COMPARED TO YESTERDAY (850 TO 700 MB OF 7.5 TO 8.5 C/KM)...AND UNLIKE YESTERDAY...THERE IS NO CAP TO INHIBIT CONVECTION. A MODIFIED PARCEL OF 82 OVER 63 YIELDS 2800 J/KG OF SURFACE BASED CAPE. 0-1 KM MIXED LAYER CAPE CHECKS IN MUCH LOWER...971 J/KG...BUT STILL SUFFICENT TO SUPPORT CONVECTION. THE 12Z DTX RAOB REVEALED A CONVECTIVE TEMPERATURE OF 80 DEGREES...AND WITH VISIBLE SATELLITE REVEALING ABUNDANT SUNSHINE THIS MORNING...80 SHOULD BE REALIZED FAIRLY SOON (TEMPERATURES ARE ALREADY IN THE UPPER 70S FOR MUCH OF THE AREA). UPPER LEVEL SHORTWAVE TROUGH/VORT MAXES WILL SWING OVERHEAD THIS AFTERNOON AND PROVIDE EXTRA FORCING. SEVERAL ILL DEFINED SURFACE BOUNDARIES EXIST OVER THE GREAT LAKES REGION...AND GIVEN THIS LACK OF A MORE DEFINED LOW LEVEL CONVERGENCE ZONE...TIMING IS SOMEWHAT DIFFICULT. BUT CONVECTION COULD INITIATE AS EARLY AS 18Z AND SHOULD BE ONGOING BY 21Z...THEN POTENTIALLY CONTINUING INTO THE EARLY EVENING. HAVE DECIDED TO KEEP THE SCATTERED WORDING GOING GIVEN THE UNCERTAINTY ON EXACT LOCATION OF INITIATION. THIS WILL LIKELY NEED TO BE ADJUSTED TO NUMEROUS FOR SOME AREAS ONCE WE GET A BETTER HANDLE ON WHERE THE MORE CONCENTRATED ACTIVITY IS LIKELY TO OCCUR. FOR NOW...IT APPEARS TO BE EQUAL CHANCES FOR THE ENTIRE CWA AND GIVEN THAT DEEP LAYER MOISTURE IS NOT OVERLY IMPRESSIVE...WILL KEEP THE ENTIRE AREA UNDER A 50 PERCENT CHANCE FOR NOW. 0-6 KM BULK SHEAR IS NOT TOO TERRIBLE AT 40 KNOTS. FORECAST SOUNDINGS SHOW LIFTED AND SHOWALTER INDICES AT AN IMPRESSIVE -4 THIS AFTERNOON. DTX SOUNDING ALSO SHOWED A LIFTED INDEX OF -4.6 AND WITH CAPE A LITTLE ON THE FAT SIDE...INTENSE UPDRAFTS WILL BE POSSIBLE. EQUILIBRIUM LEVELS ARE CLOSE TO 40K FEET AND WITH -20C TEMPS AS LOW AS 21K FEET...LARGE HAIL WILL ALSO BE POSSIBLE. PREV DISCUSSION...ISSUED 416 AM EDT THU JUL 5 2007 SHORT TERM...THROUGH TODAY MODELS IN GOOD OVERALL AGREEMENT AT 500 MB DEPICTING UPSTREAM VORTICITY IMPULSES PIVOTING SOUTHEAST FROM THE NORTHWESTERN GREAT LAKES REGION INTO SOUTHEAST MI TODAY. THIS WILL HELP INDUCE/AUGMENT DIFFUSE SURFACE TROUGHINESS IN THE AREA...AND AID IN FOCUSING ANTICIPATED CONVECTION. MOISTURE MODEST TODAY. AS FOR DYNAMICS...MODELS AGREE ON LOW TO MID LEVEL OMEGA ASCENT MAINLY THIS AFTERNOON...BUT BELIEVE THE NAM 700 OMEGA ASCENT AROUND 15 UBAR/SEC TO BE OVERDONE. 850 TO 500 MB QVECTOR CONVERGENCE VERY SLIGHT AT MOST TODAY. MODEST LOW LEVEL WIND CONVERGENCE TODAY WILL COMBINE WITH WEAK UPPER LEVEL DIVERGENCE TO PROVIDE SUPPORT FOR CONVECTION. WILL RETAIN PATCHY FOG MENTION EARLY THIS MORNING...FOLLOWING A NIGHT WITH A FAIR DEGREE OF CLEAR SKIES/RADIATION IN PRESENCE OF RELATIVELY HIGH DEW POINTS. MODELS IN PRETTY DECENT AGREEMENT PORTRAYING WEAK CONVECTIVE INSTABILITY THIS MORNING BEEFING UP AS THE DAY GOES ON. QUITE A BIT OF CIN/INHIBITION EARLY BUT THIS SHOULD STEADILY LESSEN BY AFTERNOON...WHEN MODEL CAPES OF 1K TO 2K JOULES ARE EXPECTED. ALSO THIS AFTERNOON...LOOK FOR STEEP 850 TO 700 MB LAPSE RATES AROUND 8 DEGREES C/KM...TOTAL TOTALS CLIMBING INTO THE LOWER 50S AND K INDICES INTO THE 30S. THOUGH ZERO TO 6 KM BULK SHEAR IS EXPECTED TO REMAIN MAINLY BELOW 40 KNOTS TO SOMEWHAT LIMIT ORGANIZATION OF CONVECTION TODAY...SEVERE THUNDERSTORMS WITH HAIL AND LOCAL DAMAGING WIND GUSTS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON. FORECASTS ARE CALLING FOR ISOLATED SHOWERS/THUNDER THIS MORNING AND SCATTERED THUNDERSTORMS THIS AFTERNOON. LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY A WARMING TREND IS IN STORE FOR THE END OF THE WEEK AS THE UPPER LEVEL TROUGH SHIFTS TOWARDS THE NEW ENGLAND STATES. MID LEVEL HEIGHTS START TO REBOUND WITH AN AREA OF HIGH PRESSURE BUILDING EAST ACROSS THE REGION THROUGH SATURDAY...WITH MOSTLY TO PARTLY SUNNY SKIES EXPECTED. SHORTWAVE ENERGY MOVING ACROSS THE NORTHERN CONUS WILL CAUSE THE FLOW ACROSS NORTH AMERICA TO BECOME MORE ZONAL BY SATURDAY. A TROUGH OF LOW PRESSURE AT THE SURFACE WILL DEVELOP IN RESPONSE TO THIS SHORTWAVE AND WILL GRADUALLY APPROACH THE UPPER MIDWEST THROUGH SUNDAY. RETURN FLOW INCREASES ACROSS SOUTHEAST MICHIGAN AHEAD OF THIS TROUGH WITH STRONG WITH WARM AIR ADVECTION FOCUSED ACROSS OUR NORTHERN COUNTIES. MEX GUIDANCE HAS CONSISTENTLY BEEN TRENDING WARMER OVER THE LAST SEVERAL RUNS AND HAVE RAISED TEMPERATURES FROM SATURDAY THROUGH MONDAY AS 850MB TEMPS WARM TO 20C. AT THIS TIME THE WARMEST DAY IS EXPECTED TO BE SUNDAY WITH HIGHS IN THE LOW TO MID 90S...ALTHOUGH TEMPERATURES WILL BE NEARLY THIS WARM AGAIN ON MONDAY FROM DETROIT SOUTH. THE ABOVE MENTIONED SHORTWAVE WILL PASS NORTH OF THE GREAT LAKES ON MONDAY WITH A TRAILING FRONTAL BOUNDARY SLOWLY PUSHING SOUTH ACROSS LOWER MICHIGAN. THIS FRONT IS EXPECTED TO STALL AS IT BECOMES ORIENTED PARALLEL TO THE UPPER LEVEL FLOW. GOING FORECAST HAS A GOOD HANDLE ON THIS SITUATION WITH CHANCES OF THUNDERSTORMS FROM LATE SUNDAY NIGHT THROUGH THE WEDNESDAY AND FEW ADJUSTMENTS WERE MADE TO THE FORECAST. MARINE... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL GREAT LAKES TODAY AS AN UPPER LEVEL WAVE MOVES THROUGH THE REGION. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE THIS AFTERNOON CAUSING STRONG WINDS AND HIGHER WAVES. BY TONIGHT...HIGH PRESSURE WILL START TO BUILD INTO THE REGION BRINGING QUIET WEATHER THROUGH THE REMAINDER OF THE WEEKEND. SOUTHWESTERLY WINDS WILL BEGIN TO INCREASE ON SUNDAY AS A TROUGH OF LOW PRESSURE APPROACHES FROM THE WEST. THIS TROUGH WILL STALL OVER LOWER MICHIGAN THROUGH THE MIDDLE OF NEXT WEEK PROVIDING A FOCUS FOR THUNDERSTORM ACTIVITY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....JDS UPDATE.......JDS SHORT TERM...DWD LONG TERM....KAHL MARINE.......KAHL YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 110 PM EDT THU JUL 5 2007 MIZ047>049-053>055-060>063-068>070-075-076-082-083-060845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 110 PM EDT THU JUL 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. STORM MOTION WILL BE TO THE SOUTHEAST AT 20 MPH. THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN END THIS EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH WEDNESDAY AS A FRONT STALLS OVER LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-060845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 110 PM EDT THU JUL 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 55 KNOTS. STORM MOTION WILL BE TO THE SOUTHEAST AT 20 MPH. THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN END THIS EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH WEDNESDAY AS A FRONT STALLS OVER THE CENTRAL GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. JDS/SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 52 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
19 hail, 17 thunderstorm wind. Local standard time, as filed.
Fowlerville fire officials reported at least 10 trees down in the area, with one landing on a car at the intersection of Elliott and Mason Roads. The driver of the vehicle was taken to an area hospital with minor injuries. National Weather Service Meteorologists surveyed the damage and estimated straight line wind gusts up to 65 MPH.
Law enforcement and a local newspaper reported several trees down in Marion Township.
A local newspaper reported a tree and wire down across Cedar Lake Road between Monks and Patterson Lake roads near Hell Creek Ranch in Putnam Township, causing the road to close.
Law enforcement reported a tree down.
Trained spotters reported the windows blown out of the County Road Commission building.
Trained spotters reported numerous large tree branches and several 30-foot tall trees down. Wind gusts were estimated at 65 MPH.
Law enforcement reported two trees down on the northwest side of Flint.
Law enforcement reported 4 trees down and 7 utility poles snapped. Wind gusts were estimated at 70 MPH.
Trained spotters reported roof damage to a building near the intersection of Saginaw and Atherton Roads.
A trained spotter reported many tree branches down in the area and estimated wind gusts at 60 MPH.
Trained spotters and central dispatchers reported tree branches 6 to 7 inches in diameter down, a tree down, and shingles blown off a house.
Law enforcement reported numerous small trees and 1 utility pole down.
A local newspaper reported multiple trees and power lines down at the Tamarack Camps campground. No injuries nor damages were reported.
A local newspaper reported multiple trees and power lines down. The Brandon fire chief reported damage to structures, vehicles, and telephone poles and lines. Total damages were estimated at roughly $15K.
A trained spotter reported a large section of a tree 1 foot in diameter down near the intersection of Sashabaw and Maybee Roads.
A National Weather Service employee reported numerous large trees down throughout a subdivision near Waterford. A local newspaper confirmed reports of widespread trees down all across Waterford Township. A few homes received minor damages.
A trained spotter reported large tree branches 9 inches in diameter down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50269, 50274, 50301, 50328, 52437, 50302, 50305, 50275, 50276, 50321, 50277, 50327, 50330, 50335, 50278, 50311, 50324, 50280, 50315, 50331, 50334, 50283, 50336, 50337, 50338, 50342, 50340, 52417, 52418, 50316, 50284, 50285, 50318, 50287, 50290, 50320.